Tornadoes · United States · Minnesota · 2008
EF0 tornado, Morris, Minnesota, May 30, 2008
This EF0 tornado ran 0.1 miles across Stevens County on May 30, 2008, touching down at 3:37 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 30, 2008
- Touchdown
- 3:37 PM CDT (20:37 UTC)
- Path length
- 0.1 miles (0.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stevens County
- Touchdown point
- 45.597, -95.987
- Lift-off point
- 45.597, -95.987
- Record number
- 0805301437-01
What the Weather Service recorded
A potent upper level trough of low pressure trekked over Central and South Central Minnesota...sparking numerous reports of severe weather across the region.
Brief touchdown in open field. Multiple eyewitnesses.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:06 UTC | 21:00 UTC | Severe Thunderstorm Warning | MPX |
| 20:14 UTC | 21:00 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 30, 2:20 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 30, 2:20 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 220 PM CDT FRI MAY 30 2008 .DISCUSSION... TIGHT VORT MAX CURRENTLY IN MOVING OUT OF EXT SE NODAK TOWARD WC MN HAS BEGUN TO SPAWN CONVECTION AHEAD OF IT IN SW/WC MN WHERE SUN HAS ALLOWED AIRMASS TO DESTABALIZE. MSAS SB LIFTED INDEX VALUES IN THE B4 TO B7 RANGE. EXPECT CONVECTION TO CONTINUE TO INCREASE IN COVERAGE WITH MAINLY HAIL EXPECTED OUT OF THE STRONGER CORES. RATHER COLD MID LEVEL TEMPERATURES WITH B15 TO B17 500 MB TEMPERATURES MOVING INTO AREA WITH COLD UPPER TROF. CONVECTION SHOULD DIMINISH EARLY EVENING IN WC MN WITH PASSAGE OF VORT...BUT WILL PROBABLY SEE SCATTERED THUNDERSTORMS IN THE EAST UNTIL AROUND MIDNIGHT. WATER VAPOR IMAGERY SHOWS UPSTREAM VORT DROPPING OUT OF ALBERTA INTO SASKETCHEWAN WHICH WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY TO N CWA ON SATURDAY. WITH MID LEVEL TEMPERATURES REMAINING COLD MAY SEE A FEW HAILERS AGAIN IN THE AFTERNOON AND EVENING. RIDGE OF HIGH PRESSURE MOVES IN FOR SUNDAY BRINGING A DRY DAY BUT ANOTHER WAVE IN FAIRLY ACTIVE UPPER AIR PATTERN WILL BRING A RETURN TO SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY. QUITE A DIFFERENCE AND ECMWF SOLUTIONS ON MID WEEK UPPER AIR PATTERN WITH GFS BRINGING DEEP CLOSED LOW PRESSURE INTO IOWA AND ECMWF HOLDING ENERGY BACK FARTHER WEST...BUT BOTH DO PAINT A PRETTY WET SOLUTION. CONTINUED TO USE A BROAD BRUSH ON POPS GIVEN UNCERTAINTY OF MODELS. && .AVIATION.../18Z TAF ISSUANCE/ UPPER LEVEL TROUGH/VORTICITY MAXIMA DROPPING SOUTHEAST INTO NORTHWEST CWA THIS AFTERNOON/EVENING. THIS SHOULD GENERATE SCT/BKN TSRA ACROSS MAINLY WESTERN TAF SITES DURING THIS PERIOD. LATER START TIME IN THE KMSP AREA AS ACTIVITY DROPS SOUTHEAST. SOME HAIL AND WND PSBL IN THE STRONGER CELLS. THIS SHOULD GRADUALLY WANE DURING THE EVENING AS TROUGH MOVES THROUGH AND SHOWERS DISSIPATE AFTER HEATING/INSTABILITY DECREASES. IF CLOUDS CLEAR WESTERN AREAS...COULD SEE SOME LIGHT FOG OVER THE WESTERN REGION AS THE SFC HIGH BUILDS SOUTHEAST OVER THE REGION. OTHER THAN THAT...SOME CUMULUS WILL REDEVELOP SATURDAY MORNING...WITH MORE SCT TSRA DEVELOPING IN THE AFTERNOON AS THE NEXT TROUGH SWINGS THROUGH. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 30, 10:34 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1034 AM CDT FRI MAY 30 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1034 AM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING...AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES FROM NORTH DAKOTA ACROSS MINNESOTA. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS...ESPECIALLY ACROSS WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH A POTENTIAL FOR SCATTERED THUNDERSTORMS THROUGH MOST OF NEXT WEEK. THUNDERSTORMS ARE IN THE FORECAST SATURDAY...MONDAY AND TUESDAY... AND AGAIN NEXT THURSDAY. THE THREAT OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME...BUT THE GREATEST RISK OF STRONG THUNDERSTORMS APPEARS TO BE ON SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, May 30, 2:09 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 209 PM CDT FRI MAY 30 2008 MNZ075-082-083-302015- BLUE EARTH-NICOLLET-WATONWAN- 209 PM CDT FRI MAY 30 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...NICOLLET AND WATONWAN COUNTIES UNTIL 315 PM CDT... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING CLUSTERS OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REDWOOD FALLS TO SPRINGFIELD TO COMFREY AND WINDOM. THESE STORMS WERE MOVING EAST AT 34 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... ST. JAMES. MADELIA. LAKE CRYSTAL. NICOLLET. COURTLAND. DARFUR. BUTTERFIELD. GROGAN. KLOSSNER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MDB
Local storm report, May 30, 2:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SPRINGFIELD 44.24N 94.98W
05/30/2008 E0.50 INCH BROWN MN TRAINED SPOTTER
DIME SIZE HAIL WAS REPORTED.
&&
MCSSpecial weather statement, May 30, 2:38 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 238 PM CDT FRI MAY 30 2008 MNZ047-048-302045- POPE-STEVENS- 238 PM CDT FRI MAY 30 2008 ...SIGNIFICANT WEATHER ALERT FOR POPE AND STEVENS COUNTIES UNTIL 345 PM CDT... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF MORRIS...OR 5 MILES SOUTHEAST OF DONNELLY. THIS STORM WAS MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN EASTERN STEVENS AND POPE COUNTIES...INCLUDING THE CITIES OF MORRIS...CYRUS AND STARBUCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MDB
Local storm report, May 30, 2:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 SW WABASSO 44.37N 95.30W
05/30/2008 M1.00 INCH REDWOOD MN PUBLIC
0200 PM HAIL 1 S WABASSO 44.39N 95.25W
05/30/2008 M1.00 INCH REDWOOD MN PUBLIC
&&
MCSSpecial weather statement, May 30, 3:17 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 317 PM CDT FRI MAY 30 2008 MNZ076-077-302115- LE SUEUR-RICE- 317 PM CDT FRI MAY 30 2008 ...SIGNIFICANT WEATHER ALERT FOR LE SUEUR AND RICE COUNTIES UNTIL 415 PM CDT... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF LE SUEUR COUNTY. THESE STORMS WERE MOVING EAST AT 30 MPH. ADDITIONAL THUNDERSTORMS WILL MOVE INTO WESTERN LE SUEUR COUNTY AND MOVE EASTWARD ACROSS AREAS THAT HAVE ALREADY HAD STORMS MOVE ACROSS. ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. PEOPLE IN CENTRAL LE SUEUR AND RICE COUNTIES...INCLUDING THE CITIES OF LE CENTER AND FARIBAULT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MDB
Local storm report, May 30, 3:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL CYRUS 45.62N 95.74W
05/30/2008 M1.00 INCH POPE MN PUBLIC
0323 PM HAIL 2 W CYRUS 45.62N 95.78W
05/30/2008 M1.00 INCH STEVENS MN PUBLIC
&&
MCSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
8.6 hours before the tornado, 204 km from the path. May 30, 2008.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -135 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.1 K/km
Aberdeen, SD (KABR), 00:00Z
3.4 hours after it, 204 km from the path. May 31, 2008.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 850 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.5 K/km
The radar
The Aberdeen radar (KABR), 190 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:10 UTC | FUNNEL CLOUD | 4 Nw Herman | Grant, MN | |
| 20:10 UTC | HAIL 0.88 | Herman | Grant, MN | |
| 20:20 UTC | HAIL 1 | Cyrus | Pope, MN | |
| 20:23 UTC | HAIL 1 | 2 W Cyrus | Stevens, MN | |
| 20:30 UTC | TORNADO | 3 Ne Cyrus | Pope, MN | BRIEF TOUCHDOWN IN AN OPEN FIELD. |
| 20:35 UTC | HAIL 1.75 | Cyrus | Pope, MN | HAIL RANGING FROM NICKEL SIZE TO GOLF BALL SIZE IN CYRUS. TIME APPROXIMATED. |
| 20:38 UTC | TORNADO | 3 Nw Morris | Stevens, MN | BRIEF TORNADO TOUCHDOWN ABOUT 3 MILES NORTHWEST OF MORRIS. |
| 20:45 UTC | HAIL 1 | Starbuck | Pope, MN | |
| 20:53 UTC | FUNNEL CLOUD | 6 Wnw Starbuck | Pope, MN | FUNNEL CLOUD ALMOST TOUCHED GROUND 2 MILES NORTH AND 6 MILES WEST OF STARBUCK. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 30, 2008
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 4:13 AM CDT | EF1 | Clarke, IA | 9.1 | 150 | $50,000 | ||
| May 30 | 4:51 AM CDT | EF1 | Warren, IA | 7.2 | 125 | $80,000 | ||
| May 30 | 5:07 AM CDT | EF2 | Marion, IA | 19.2 | 900 | 10 | $825,000 | |
| May 30 | 4:25 PM CDT | EF1 | Pike, IL | 1.4 | 50 | $5,000 | ||
| May 30 | 5:10 PM CDT | EF1 | Lewis, MO | 3.4 | 70 | $10,000 | ||
| May 30 | 5:14 PM CDT | EF0 | Ralls, MO | 3.3 | 50 | $30,000 | ||
| May 30 | 6:15 PM EDT | EF1 | Wabash, IN | 0.2 | 50 | $100,000 | ||
| May 30 | 6:22 PM EDT | EF0 | Wabash, IN | 0.1 | 25 | $40,000 | ||
| May 30 | 6:15 PM CDT | EF0 | Pike, IL | 3.9 | 40 | |||
| May 30 | 7:30 PM EDT | EF0 | Carroll, IN | 0.1 | 30 | |||
| May 30 | 7:17 PM CDT | EF1 | Morgan, IL | 4.8 | 100 | $192,000 | ||
| May 30 | 8:20 PM CDT | EF0 | Christian, IL | 0.0 | 10 | |||
| May 30 | 8:33 PM CDT | EF0 | Shelby, IL | 1.1 | 30 | |||
| May 30 | 10:27 PM EDT | EF2 | Marion, IN | 7.1 | 150 | 18 | $29 million | |
| May 30 | 10:35 PM EDT | EF1 | Hancock, IN | 4.5 | 200 | $500,000 | ||
| May 30 | 10:57 PM CDT | EF0 | Adams, IN to OH | 0.3 | 25 | $61,000 | ||
| May 30 | 12:28 AM EDT | EF0 | Putnam, OH | 3.2 | 464 | $1.2 million | ||
| May 30 | 1:29 AM EDT | EF2 | Hancock, OH | 8.3 | 100 | 6 | $1.8 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.